Thunderstorm Wind, Wilkes
- When
- August 11, 4:30 PM EST
- Where
- Wilkes County, 3 mi E of Wilkesboro
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.150, -81.117
Thunderstorm winds downed a tree onto a power line 3 miles east of Wilkesboro, causing a power outage to 700 buildings.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds downed a tree onto a power line 3 miles east of Wilkesboro, causing a power outage to 700 buildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 11, 2:15 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT SAT AUG 11 2001 EARLIER THINKING WAS THAT WE WOULD HAVE TO WORRY ABOUT FLASH FLOODING...BUT THE MDOELS SHOW THAT THE FOCUS OF CONVECTION THIS EVENING/OVERNIGHT SHOULD BE MAINLY IN THE PIEDMONT WHERE THE STRONGEST H85 MOISTURE ADVECTION/CONVERGENCE WILL BE. FFG IS MUCH HIGHER OUT THAT WAY. STORMS THIS AFT HAVE BEEN SHOWING STRONG PULSES TO NEAR A 70 VIL- HAD AT LEAST ONE REPORT OF GOLF BALL HAIL. LOOKS LIKE WE WILL BE DEALING WITH MORE OF A SVR THREAT THAN FLASH FLOODING INTO EARLY EVENING. WILL HAVE THE HIGHEST POPS ALONG AND EAST OF THE BLUE RIDGE- MAINLY THIS EVENING. SUNDAY WILL BE ANOTHER DAY WITH WIDESPREAD TSRA COVERAGE- WILL GO A LITTLE HIGHER THAN MOS POPS. PWS WILL STILL BE HIGH SUNDAY & THERE WILL BE MORE OF A THREAT OF FLASH FLOODING IN THE WEST- BUT AFT & EVE. TOO SOON FO A FFA...SO WILL ISSUE ANOTHER SPS HIGHLIGHTING THE HEAVY RAIN THREAT. THE MODELS ARE COMING AROUND TO A LATE MONDAY FROPA. PLAN ON DROPPING POPS FOR ALL BUT SE ZONES ON TUE. WILL ADD IN A POP FOR FRI IN THE EXTENDED AS THE MODELS ARE CONSISTENT IN BRINGING THE NEXT FRONT THRU THEN. FCSTID = 6 ROA 72 85 71 83 / 70 60 60 50 LYH 70 85 68 83 / 70 60 60 50 DAN 72 88 72 85 / 70 50 60 60 BLF 66 78 65 77 / 50 70 60 40 LWB 65 78 64 76 / 50 70 60 40 BCB 67 80 66 79 / 60 70 60 50 TNB 65 78 65 77 / 60 60 60 60 .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
NCZ001>004-018-019-VAZ009-011>018-022>024-032>035-043-045>047-111930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT SAT AUG 11 2001 ...THUNDERSTORMS PRODUCING HEAVY RAINFALL.. AT 1:30 PM NUMEROUS SHOWERS AND THUNDERSTORM WERE CONCENTRATED FROM THE FOOTHILLS OF THE BLUE RIDGE...WEST ACROSS THE ROANOKE AND NEW RIVER VALLEYS TO THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA. SCATTERED SHOWERS AND THUNDERSTORMS WERE ALSO DETECTED ALONG THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA. WEAK STEERING CURRENTS WILL CAUSE LITTLE MOVEMENT WITH THESE STORMS...SO FLASH FLOODING IS POSSIBLE. RAINFALL RATES OF 2 INCHES AN HOUR HAVE ALREADY BEEN RECORDED IN AMHERST COUNTY...JUST WEST OF THE TOWN OF AMHERST. IF YOU LIVE NEAR A CREEK OR A STREAM...MONITOR WATER LEVELS FREQUENTLY. LISTEN TO YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE WARNINGS THIS AFTERNOON. && DOC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT SAT AUG 11 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
235 PM 1SW MONETA VA 1.50 INCH HAIL
08/11/01 BEDFORDNCZ003>006-019-020-VAZ032-043-044-058-059-112300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 513 PM EDT SAT AUG 11 2001 ...THUNDERSTORMS PRODUCING HEAVY RAINFALL... AT 510 PM NUMEROUS SHOWERS AND THUNDERSTORM WERE MOVING SLOWLY EASTWARD ACROSS SOUTHSIDE VIRGINIA...AND THE NORTHERN FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH CAROLINA. BECAUSE OF VERY HEAVY RAINFALL RATES OF UP TO 2 INCHES IN AN HOUR...AND THEIR SLOW MOVEMENT...SOME AREAS ARE RECEIVING AS MUCH AS 3 TO 4 INCHES OF RAIN. THIS WILL CAUSE MINOR FLOODING OF LOW AREAS. DRAINAGE DITCHES WILL LIKELY OVERFLOW IN SPOTS...AND MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON THE ROADS. THE HEAVIEST RAIN BETWEEN 515 PM AND 700 PM WILL EXTEND FROM YADKINVILLE...NORTHEASTWARD THROUGH THE WENTWORTH...YANCEYVILLE... DANVILLE...SOUTH BOSTON AND CHARLOTTE COURTHOUSE AREAS. THE HEAVIER SHOWERS ARE EXPECTED TO MOVE EAST OF THE REGION BY AROUND 700 PM. JJ
The Roanoke radar (KFCX), 123 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264348.